I have had an ulcer on my leg for two and a half years without much healing. I'm a 53 year old fair skinned white male. Been on Remicade for just about a year and over the past few months I notice a change in skin texture with some small peeling areas on both my arms and legs. It doesn't seem to effect my torso so I can't really refer to it as a rash. When I discussed it with my wife she said "you're getting a little scaly" - which hit me a bit. I am being treated to try to heal a painful ulcer slightly larger than a quarter on the inside of my right leg a couple inches above the ankle. It has been diagnosed as Pyoderma Gangrenosum. I've been given a healthy infusion of Remicade every 8 weeks. The Remicade seemed to be working but perhaps over the last month the ulcer became more active and moist and started to increase in size. My next infusion is tomorrow and while I watch that IV drip into my arm I'll be wondering if I'm hurting or helping myself? I saw another Vascular Surgeon who thought perhaps this was a stasis ulcer and that any healing might just be a big coincidence. So, at 53, I wonder if anyone else is seeing these little peeling bumps or perhaps it is acceleration of my skin aging process? If I stop using Remicade do any symptoms such as this improve?
Is it a coincidence that I'm getting peeling bumps on my arms and legs since being on Remicade?
- 5 Jun 2012 by heavyweather
- 7 June 2012
- remicade, pyoderma gangrenosum, crohn's disease, crohn's disease - maintenance, ulcer
Added 2 Aug 2012:
Update on August 2, 2012 -
Had my latest infusion of Remicade yesterday, August 1, 2012. The bumps that I've mentioned before are more widespread now and extremely itchy. These bumps are even on the soft underside of my arms and there are too many to count. Several have held their locations on the tops of my arms and many are new. I saw a Doctor that had taken care of me previously back in New Jersey. He changed the ulcer healing by putting me on Santyl and prescribing SoloSite hydrogel bandages. A moist healing environment. It had been dry until this point. The ulcer has been filling in with the wound bed rising almost to the top. For the upset skin, it was suggested that I use Eucerin ointment. I've been using the Eucerin and it is helping me and helps keep me from scratching these itchy little bumps. (bumps - on both of my legs below the knee and the upper and lower parts of both arms - not on my torso)
None of my doctors would prescribe a pain medication that I still need, so I've been prescribed Cymbalta for its chronic pain indication. Been on it for about three weeks. It does help. But at the same time I wonder if some of my increased itching is perhaps a drug rash as a new layer over the previous bumpiness. - The same pain channels seem to be involved with the itching as it absolutely gets better (less intense) after taking ibuprofen in a dose of perhaps 800 mgs.
The question still remains - Pyoderma Gangrenosum or a Venous Stasis Ulcer? The physician who saw me in NJ feels that this Ulcer really looks like a stasis ulcer - but said that it would be unusual without any varicose veins. So he is also handling it as pyoderma gangrenosum and it seems to be responding well. Meanwhile the Remicade circulates in my veins. I just hope that this thing heals. Is it worth it to have them do a punch biopsy from the tissue that is healing to have a definitive answer? I really don't think so at this point.
Am I missing something? Is there an obvious answer that I'm overlooking?
I'm sorry, but my head is on the ulcer. What you are describing sounds very much like its a stasis ulcer. Do you have a wound care center near you? They have been using a gel made from the persons own growth hormone, to heal ulcers that have been around for a long time. I used to live in Pittsburgh and the Ohio Valley Wound Care center was using it and getting some good results even with older people and people who are diabetic. We also used a treatment that has been around since I was in nursing school (the dark ages) lol..an Una boot, and that is still working when other things don't. Am I reading correctly you are on the Remicade for the ulcer? If that is so, I don't really understand why.
How ironic - I'm a 48 year old female and this week has been horrible - my skin on my arms and legs are itching terribly - I have these little bumps all over them and then they break open - I look like I've been attacked by thousands of mosquito's - I'm on my 5th infusion for Crohn's Disease
- Remicade Information for Consumers
- Remicade Information for Healthcare Professionals (includes dosage details)
- Side Effects of Remicade (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Remicade - I have been offered this drug for pyoderma gangrenosum of the leg this is a large ulcer 5
Posted 27 Jan 2010 • 4 answers
Posted 16 May 2011 • 3 answers
Posted 22 Jul 2011 • 4 answers
Is anyone aware of a "rebound effect" as the body's immune system catches up to the Remicade assault
Posted 12 Jul 2012 • 1 answer
Posted 17 Apr 2017 • 0 answers